Wyoming, 2017

Flash Flood and Flood in Wyoming, March 12 to 14, 2017

March 12 to 14, 2017 · NWS RIW · 2 events in 1 county or zone

Rapid snow melt caused by warming temperatures produced flooding in portions of Sublette County. There was flooding in the normally flood prone areas around LaBarge where water rose into a couple of houses basements.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Rapid snow melt caused by warming temperatures produced flooding in portions of Sublette County. There was flooding in the normally flood prone areas around LaBarge where water rose into a couple of houses basements. In addition, high water closed portions of Highway 372 between Mile Markers 40 and 48 for a couple of days. The water receded the morning on March 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 12, 1:09 PM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Mar 12, 1:09 PM MST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
209 PM MDT Sun Mar 12 2017

.Short Term...Tonight Through Wednesday

Cool high pressure with northwest flow will be over the western
mountains with variable clouds and some snow showers over the
mountains most numerous to the north over Yellowstone National
Park. Temperatures will gradually warm into mid week. Winds will
remain rather strong and gusty of the higher ridges and passes
decreasing most significantly on Tuesday.  Dry and warmer weather
will continue to produce favorable conditions for rapid snow melt
below 7500 feet in southwest Wyoming keeping the threat for
flooding elevated.

.Long Term...Wednesday Night Through Sunday

Moisture increases over NW WY Wednesday night with precipitation
starting after midnight. The system passes by on Thursday with
some rain and mountain snow over the northwest and north. The
12Z GFS model seems overdone with the south extension of the
precip Thursday since much of the energy is north. 12Z ECMWF is
similar to the GFS with this signature. Will not alter going
forecast much and see how things play out. Breezy to windy on Thurs.
Lingering precip over the north Thursday evening will end by midnight.
Then dry weather is forecast Friday and Saturday. Breezy to windy
Saturday into Saturday night. Moisture returns to western WY Saturday
night ahead of the next weather system and some rain and snow to
develop in the west. Next Sunday may be unsettled with rain and snow
 out west and scattered showers east of the divide with a hint of
thunder possible. Plenty of time to watch this to see how it plays
out. Temps will be a little cooler Thursday then milder Friday.
Saturday looks to be very mild and for some places the warmest day
of 2017 to date, now that the snow cover is gone at the lower
elevations. Cooling down next Sunday.

&&

.Aviation.../00Z Issuance/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

VFR conditions to prevail at the terminal sites through 00Z Tuesday.
Isolated snow showers will occur through 01Z in the higher mountains.
A gusty wind will occur through 01Z, then decrease after 02Z. Isolated
to scattered snow showers will return to the northwest mountains
after 06Z through 00Z Tuesday.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR conditions will prevail at the terminal sites through 00Z
Tuesday. A gusty wind will occur at most terminal sites through 01Z,
then gradually decrease by 04Z.

&&

.Fire Weather...

Cool high pressure with northwest flow will be over the western
mountains with variable clouds and some snow showers over the
mountains most numerous to the north over Yellowstone National
Park. Temperatures will gradually warm into mid week. Winds will
remain rather strong and gusty of the higher ridges and passes
decreasing most significantly on Tuesday.  Dry and warmer weather
will continue to produce favorable conditions for rapid snow melt
below 7500 feet in southwest Wyoming keeping the threat for
flooding elevated. The western valleys will continue to be capped
by inversions with generally poor smoke dispersal. The windier
areas will have favorable mixing with fair to good smoke dispersal
in the afternoons.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...C.Baker
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...C.Baker
Hazardous weather outlook, Mar 12, 1:03 PM MST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
203 PM MDT Sun Mar 12 2017

WYZ001>020-022>030-132015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
203 PM MDT Sun Mar 12 2017

...Flood warning continues for the Blacks Fork river in western
Sweetwater county through Tuesday morning...

...Flood advisory in effect for southern Lincoln and Southwest
Sublette county due to snow melt flooding...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight

Snow melt will continue to cause flooding in Southwest Wyoming.
Some snow showers will be over the north and east.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry and warmer weather will continue to produce favorable
conditions for rapid snow melt below 7500 feet in southwest
Wyoming keeping the threat for flooding elevated.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding.

The radar

The Riverton/Lander radar (KRIW), 178 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Sublette

When
March 12, 7:00 PM MST to March 14, 8:00 AM MST
Where
Sublette County, 23.65 mi SSE of Calpet to 22.93 mi S of Calpet
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
41.973, -110.066

Sublette County Emergency Management reported flooding along portions of Highway 372 between Mile Markers 40 and 48. That portion of the road was closed for over 24 hours before the waters receded.

Flash Flood, Sublette

When
March 12, 7:00 PM MST to March 14, 8:00 AM MST
Where
Sublette County, 4.1 mi ESE of Calpet to 4.23 mi ESE of Calpet
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
42.263, -110.193

The Sublette County Emergency Manager reported a couple of houses had water in the basements along the Green River above the Fontenelle Reservoir.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681725, 681726.